Preventing Chemotherapy-Induced Peripheral Neuropathy With Glutamine

Can glutamine reduce or prevent neuropathy from chemotherapy?. Istockphoto.com/Stock Photo©nensuria

In a condition called chemotherapy-induced peripheral neuropathy (CIPN), certain drugs used to treat cancer cause damage to your peripheral nerves. 

Your peripheral nerves carry signals from your brain and spinal cord to your muscles to prompt movement. They also carry sensory information back to your brain and spinal cord.

Symptoms

Chemotherapy-induced peripheral neuropathy may cause a variety of symptoms depending on which peripheral nerves are affected.

Examples of common symptoms include:

  • Numbness
  • Tingling, like a "pins and needle" sensation 
  • Burning in your hands and feet
  • Shooting or stabbing severe pain that may be intermittent or persistent
  • Balance problems
  • Dropping objects
  • Tripping

Since the peripheral nerves also control your bladder and bowel, chemotherapy-induced peripheral neuropathy may lead to constipation or difficulties urinating. 

Causes

According to the  American Cancer Society, here are the chemo drugs most associated with causing CIPN:

  • Platinum drugs like Cisplatin, Carboplatin, and Oxaliplatin
  • Taxanes like Taxol (paclitaxel), Taxotere (docetaxel), and Jevtana (cabazitaxel)
  • Epothilones like Ixempra (ixabepilone)
  • Plant alkaloids like vinblastine, vincristine, vinorelbine, and etoposide (VP-16)
  • Thalomid (thalidomide), Revlimid (lenalidomide), and Pomalyst (pomalidomide)
  • Velcade (bortezomib) and Kyprolis (carfilzomib)
  • Halaven (eribulin)

Of course, just because you are given one or more of the above chemo drugs, does not mean you will necessarily develop CIPN.

There are many variables at stake, like the dose of the drug, the combination of drugs given, and your age. 

Prevention

If your neuropathy becomes bad enough, it may not only affect your quality of life, but it can interfere with your treatment, especially if you need to use a lower dose of chemotherapy because of your debilitating symptoms.

Unfortunately, there are no FDA approved treatments for preventing neuropathy related to chemotherapy. However, there has been a number of preventive treatments tried; although the scientific evidence backing them up is either scant, inconclusive or both.

L-Glutamine

That said, one supplement that has been shown (perhaps a bit more consistently than others) to have a protective effect on nerves is L-glutamine. This supplement is believed to work by forming a cover on nerves in your hands, feet, and digestive tract. This "covering effect" reduces or deflects damage that may be caused by chemotherapy. 

In fact, a review study in Critical Reviews in Oncology/Hematology cited L-glutamine as promising for preventing the incidence and severity of chemotherapy-induced peripheral neuropathy.

Of course, though glutamine appears to be very safe and does not appear to interfere with cancer treatment (at least in studies to date) it's important to talk to your doctor before you take any supplement or vitamin.

This is because supplements and vitamins, while often referred to as "natural," are not always safe. In fact, one "natural" treatment, acetyl - l - carnitine, which had been thought to possibly help in the past, may actually worsen neuropathy related to chemotherapy.

Moreover, these "natural" substances may interact with cancer treatments, even reducing their effectiveness.   

All in all, if your doctor agrees that glutamine could be both safe and helpful for you, ask what dosage she recommends.  A common dosage is 15 milligrams twice a day, though the time to start this and the length of time to use this supplement will vary depending on your specific chemotherapy regimen.

Other Preventive Therapies

Other treatments that may help prevent CIPN, include vitamin E and omega-3 fatty acids, although again, the science backing up their effectiveness is limited. Besides supplements and vitamins, prescriptions medications that may help prevent CIPN include

  • Certain antidepressants like Effexor (venlafaxine)
  • Certain anti-seizure medications like Tegretol (carbamazepine)

A Word From Verywell

Peripheral neuropathy from chemotherapy can be a disabling problem, not only from the discomfort it causes but also because it may affect your overall cancer treatment regimen. 

Regardless, though, it's extremely important to notify your doctor if you are experiencing any symptoms of neuropathy—and the sooner the better, as addressing the problem right away can prevent the neuropathy from becoming chronic. 

Sources:

American Cancer Society. Peripheral Neuropathy Caused by Chemotherapy. 

Brami, C., Bao, T., and G. Deng. Natural products and complementary therapies for chemotherapy-induced peripheral neuropathy: A systematic review. Critical Reviews in Oncology and Hematology. 2016. 98:325-34.

Dana Farber Cancer Institute. Alleviating Peripheral Neuropathy Symptoms. Accessed 03/05/16. http://www.dana-farber.org/Health-Library/Alleviating-Peripheral-Neuropathy-Symptoms.aspx

Wang, W., Lin, J., Lin, T. et al. Oral glutamine is effective for preventing oxaliplatin-induced neuropathy in colorectal cancer patients. Oncologist. 2007. 12(3):312-9.